Sustained elevation in intraocular pressure associated with intravitreal bevacizumab injections

Ophthalmic Surg Lasers Imaging. May-Jun 2009;40(3):293-5. doi: 10.3928/15428877-20090430-12.

Abstract

This retrospective case series reports sustained elevation of intraocular pressure (IOP) after single or repeated intravitreal injections of bevacizumab (Avastin; Genentech, San Francisco, CA) for wet age-related macular degeneration (AMD). All six cases experienced significant and sustained elevation in IOP after single or repeated intravitreal injections of bevacizumab. Initiation or advancement of IOP-lowering therapy was required in all cases. The results support the need for further studies investigating the incidence of this potential side effect and the need for close long-term surveillance of IOP after injection of bevacizumab, particularly in patients with glaucoma or suspected glaucoma. Future in vitro and in vivo studies are needed to better understand the reasons for this observed phenomenon.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Angiogenesis Inhibitors / adverse effects*
  • Antibodies, Monoclonal / adverse effects*
  • Antibodies, Monoclonal, Humanized
  • Antihypertensive Agents / therapeutic use
  • Bevacizumab
  • Choroidal Neovascularization / drug therapy
  • Female
  • Humans
  • Injections
  • Intraocular Pressure / drug effects*
  • Macular Degeneration / drug therapy
  • Male
  • Middle Aged
  • Ocular Hypertension / chemically induced*
  • Ocular Hypertension / drug therapy
  • Retrospective Studies
  • Tonometry, Ocular
  • Vascular Endothelial Growth Factor A / antagonists & inhibitors
  • Vitreous Body

Substances

  • Angiogenesis Inhibitors
  • Antibodies, Monoclonal
  • Antibodies, Monoclonal, Humanized
  • Antihypertensive Agents
  • Vascular Endothelial Growth Factor A
  • Bevacizumab